Tennessee, 2007Damaging Winds in Tennessee, August 28, 2007
August 28, 2007 · NWS MRX · 2 events in 2 counties and zones
Isolated severe thunderstorms developed during the afternoon hours across southeast Tennessee. The storm reports were comprised of damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed during the afternoon hours across southeast Tennessee. The storm reports were comprised of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 28, 1:45 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 28, 1:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT TUE AUG 28 2007
.SHORT TERM...(TONIGHT AND WEDNESDAY)...
OPERATIONAL MODELS AND SREF PROJECT INCREASING MOISTURE ADVECTION
INTO THE SOUTHERN APPALACHIAN REGION AS RETURN FLOW AROUND SURFACE
HIGH PRESSURE NEAR THE ATLANTIC COAST COMMENCES. HOWEVER...AM
SKEPTICAL OF THE RELATIVELY HIGH POPS PROJECTED BY GFS GUIDANCE IN
THE FIRST PERIOD AND HAVE GENERALLY UNDERCUT THOSE SOMEWHAT. POPS
FOR THE SECOND PERIOD LOOK MORE REASONABLE AS SCATTERED DIURNAL
CONVECTION DEVELOPS IN MOIST ATMOSPHERE REGIME...WITH SOMEWHAT
BETTER COVERAGE EXPECTED IN THE SOUTHERN TIER. GFS GUIDANCE TEMPS
LOOK REASONABLE FOR THE MOST PART AND DID NOT STRAY TOO FAR FROM
THOSE VALUES. ANTICIPATE THE EXPECTED INCREASE IN MOISTURE AND THE
CORRESPONDING INCREASE IN CLOUD COVER WILL TEND TO HOLD TEMPS DOWN
IN THE SECOND PERIOD TO SOME DEGREE AS DEPICTED IN THE GUIDANCE.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
MORE ORGANIZED LIFT SHOULD INCREASE THE CHANCES OF RAIN ON THURSDAY
AS THE UPPER RIDGE IS SUPPRESSED TO THE SOUTH AND WEST BY AN UPPER
TROUGH OVER THE GREAT LAKES REGION. THE FLOW REMAINS WEAK AND THE
TROUGH IS RATHER BROAD...SO WILL KEEP POPS IN THE CHANCE RANGE FOR
THURSDAY AFTERNOON/EVENING. BEST PRECIP CHANCES LOOK TO BE IN
SOUTHERN SECTIONS CLOSER TO A WEAK 850 MB LOW. SURFACE COLD FRONT
LOOKS LIKE IT STALLS ACROSS THE OHIO VALLEY AND NEVER REACHES OUR
AREA...SO THERE WILL BE NO SIGNIFICANT CHANGE IN AIR MASS THROUGH
THE WEEKEND. THE GFS TAKES A WEAK 850 LOW OVER ALABAMA TO THE
WEST...WHICH SUPPLIES MOISTURE TO THE AREA THROUGH TUESDAY. THE DEEP
MOISTURE FROM THIS LOW IS A NEW FEATURE ON THE 12Z GFS...AND GIVEN
THE DRY PATTERN WE HAVE BEEN STUCK IN...WILL AWAIT BETTER MODEL
CONTINUITY BEFORE BITING ON HIGH POPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 89 72 87 70 / 40 50 20 50 50
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 91 69 85 70 / 20 20 20 40 40
OAK RIDGE, TN 70 92 69 85 69 / 20 20 20 40 40
TRI CITIES AIRPORT, TN 66 91 66 86 65 / 10 10 10 30 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LCM/DGS
In the hours before
Special weather statement, Aug 28, 3:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT TUE AUG 28 2007
TNZ099-282100-
HAMILTON-
403 PM EDT TUE AUG 28 2007
...STRONG THUNDERSTORMS WILL AFFECT HAMILTON COUNTY THROUGH 5 PM...
AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER HAMILTON COUNTY...DRIFTING
SLOWLY NORTHWEST AROUND 5 MPH.
WINDS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
DMG
Thunderstorm Wind, Hamilton
- When
- August 28, 3:30 PM EST to 3:40 PM EST
- Where
- Hamilton County, 3 mi SSE of Ooltewah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.040, -85.050
The Hamilton County Emergency Services reported one tree...large limbs and powerlines downed by thunderstorm winds on Tellico Drive near Ooltewah.
Thunderstorm Wind, Polk
- When
- August 28, 5:00 PM EST to 5:10 PM EST
- Where
- Polk County, 3 mi S of Benton
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 35.137, -84.670
The County Highway Department reported one tree downed by thunderstorm winds south of Benton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 28, 2007$550,000 · EF0 · 24 events
- Tornado and Damaging Winds in Nebraska, August 28 to 29, 2007$300,000 · EF1 · 7 events
- Damaging Wind in Kentucky, August 28, 2007$75,000 · 60 kt wind · 1 event
- Flooding in Nebraska, August 28 to 31, 2007$70,000 · 2 events
- Damaging Winds in Nebraska, August 28, 2007$65,000 · 56 kt wind · 3 events
- Flash Flood and Hail in Minnesota, August 28, 20071.75 in hail · 33 events
- Hail and Damaging Winds in Wisconsin, August 28, 2007$20,000 · 1 in hail · 18 events
- Flash Flooding in Kansas, August 28 to 29, 2007$24,000 · 3 events
- Drought in Illinois, August 28 to 31, 200717 events
- Hail and Damaging Winds in Michigan, August 28, 2007$16,000 · 1 in hail · 6 events
- Damaging Winds and Heavy Rain in Kansas, August 28 to 29, 200765 kt wind · 9 events
- Hail and Damaging Winds in Wisconsin, August 28, 200755 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51691, 51694.